Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Lubbock, TX

January 19, 201422 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 19, 2014, 3:51 AM CST for 22 counties in Texas. It took effect at Jan 19, 2014, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2014, 3:51 AM CST (09:51 UTC)
In effect from
Jan 19, 2014, 11:00 AM CST
Expired
Jan 19, 2014, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX
All 22 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3347 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WWUS84 KLUB 190951
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
351 AM CST SUN JAN 19 2014

TXZ043-044-191100-
/O.CAN.KLUB.FW.A.0002.140119T1700Z-140120T0000Z/
KENT-STONEWALL-
351 AM CST SUN JAN 19 2014

...FIRE WEATHER WATCH IS CANCELLED FOR SUSTAINED 20 FOOT WINDS OF
20 MPH OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR
LESS AND HIGH FIRE DANGER FOR KENT AND STONEWALL COUNTIES...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH...WHICH HAS BEEN REPLACED BY A RANGELAND FIRE DANGER
STATEMENT.

$$

TXZ021>042-200000-
/O.UPG.KLUB.FW.A.0002.140119T1700Z-140120T0000Z/
/O.NEW.KLUB.FW.W.0002.140119T1700Z-140120T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-
351 AM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND
MUCH OF THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...CRITICAL FIRE WEATHER WILL PEAK SUNDAY AFTERNOON... 
  BEFORE SUBSIDING SUNDAY EVENING. 

* WIND...SOUTHWEST AT 20 TO 30 MPH...WITH HIGHER GUSTS.

* HUMIDITY...DROPPING TO 9 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
1 follow-up statement
978 
WWUS84 KLUB 192050
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
250 PM CST SUN JAN 19 2014

TXZ021>042-200000-
/O.CON.KLUB.FW.W.0002.000000T0000Z-140120T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-
250 PM CST SUN JAN 19 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE
FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND MUCH OF THE
ROLLING PLAINS...

* TIMING...CRITICAL FIRE WEATHER WILL CONTINUE THROUGH LATE
  AFTERNOON...BEFORE SUBSIDING EARLY THIS EVENING.

* WIND...SOUTHWEST AT 20 TO 30 MPH...WITH HIGHER GUSTS.

* HUMIDITY...DROPPING TO 8 TO 14 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 19, 3:47 AM CST, 4 minutes earlier.

Area forecast discussion, Jan 19, 3:47 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 AM CST SUN JAN 19 2014

.SHORT TERM...
SURFACE PRESSURES ALREADY BEGINNING TO FALL IN SOUTHEAST COLORADO
DOWNSTREAM OF A SHORTWAVE TROUGH CURRENTLY OVER CENTRAL UTAH. THIS
TREND WILL CONTINUE THIS MORNING AND AFTERNOON AS THIS UPPER WAVE
APPROACHES THE TEXAS PANHANDLE...THUS TIGHTENING THE PRESSURE
GRADIENT AND PRODUCING BREEZY TO WINDY CONDITIONS. DEEP LAYER MIXING
WILL BE HINDERED BY AN ELEVATED MIXED LAYER BETWEEN H85-H80...BUT A
20-30 KNOT H85 JET SHOULD BE ABLE TO BE TAPPED ACROSS ALL OF THE FAR
SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS. THIS FEATURE
COUPLED WITH THE TIGHTENING SURFACE PRESSURE GRADIENT WILL MAKE FOR
THE HIGHEST WINDS AND AREAS OF BLOWING DUST ACROSS WESTERN TO
CENTRAL PORTIONS OF THE EXTREME SOUTHERN PANHANDLE INTO THE NORTHERN
SOUTH PLAINS AND NORTHWESTERN ROLLING PLAINS AT 25-30 MPH WITH GUSTS
OF 35-45 MPH. REMAINING PORTIONS OF THE AREA WILL FALL IN THE 20-25
MPH CATEGORY WITH GUSTS OF 25-40 MPH AND PATCHY BLOWING DUST THROUGH
WESTERN SECTIONS OF THE ROLLING PLAINS. STRONG DOWNSLOPE FLOW
COMBINED WITH A CONTINUED DRY AIRMASS WILL SEND HIGHS THIS AFTERNOON
INTO THE MID 60S TO NEAR 70 ON THE CAPROCK WHILE THE ROLLING PLAINS
AND FAR SOUTHEASTERN PANHANDLE CLIMB INTO THE LOW-MID 70S. THESE
WELL ABOVE NORMAL TEMPERATURES...LOW RELATIVE HUMIDITY...AND STRONG
SOUTHWEST WINDS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS FOR
ALMOST ALL OF THE AREA...PLEASE SEE FIRE WEATHER SECTION BELOW. AN
APPROACHING FRONT WILL KEEP VEERING WEST/NORTHWEST WINDS ELEVATED IN
THE 10-15 MPH RANGE OVERNIGHT WITH LOWS DROPPING INTO THE MID 20S TO
NEAR 30 WEST OF THE ESCARPMENT AND LOW 30S IN THE LOWER ELEVATIONS.

&&

.LONG TERM...
NOT MUCH IN THE WAY OF CHANGE IN THE FIRST HALF OF THE EXTENDED BUT
GUIDANCE IS CERTAINLY TRENDING FURTHER WEST WITH THE COLDER AIR
COME AROUND THURSDAY. STRONG NEGATIVELY TILTED RIDGE EXTENDS FROM
BAJA ALL THE WAY UP TO SIBERIA WITH NORTHWEST FLOW ALOFT
PERSISTING MUCH OF THE PERIOD. DISTURBANCE IS EXPECTED TO SPAWN
OUT OF LOW NEAR 46N161W AND SNEAK UNDER THE LARGE SCALE RIDGE.
OVER THE PAST FEW NIGHTS...THE INCORPORATION OF THIS DISTURBANCE
HAS TRANSITIONED FROM A SIMPLE PHASING TO A MORE COMPLEX
MORPHOLOGY AS THE MAIN FLOW EXPEDITES SLIGHTLY THUS PREVENTING AN EASY
AMALGAMATION. PUT SIMPLY..IT DIGS ACROSS THE DESERT SOUTHWEST TO NEAR
THE FOUR CORNERS BY LATE THURSDAY BEFORE WHAT IS LEFT OF THE CORE
ENERGY EJECTS TO OUR NORTH. THE PHASING...AND SUBSEQUENT
ELONGATION OF THE SYSTEM AS DEPICTED BY THE ECM IS PREFERRED.

POST FRONTAL WINDS LOOK TO REMAIN MILDLY BREEZY THROUGH EARLY
AFTERNOON ON MONDAY THOUGH HIGH PRESSURE BUILDS IN AND EDGES
SOUTHWARD TO OUR WEST WHICH IS A BIT DIFFERENT FROM THE NORM WHEREBY
WE NORMALLY SEE IT DRIFT SOUTHEASTWARD.  STILL...THERE IS GOOD
INTER-MODEL AGREEMENT WITH THE SOLUTION.  GIVEN THE WINDS IN
PROXIMITY TO THE HIGH...WILL AIM TO UNDERCUT GUIDANCE FOR THE
COOLEST TEMPS TUESDAY MORNING OUT WEST THANKS TO THE LIGHT WINDS
ESPECIALLY AROUND MULESHOE WHERE LOWS ARE OFTEN SUBJECT TO
CRATERING. A RETURN TO SURFACE SOUTHWESTERLIES COMES WEDNESDAY UNTIL
A BACK DOOR COLD FRONT EDGES IN FROM THE NORTHEAST BRINGING SHARPLY
COLDER TEMPERATURES ON THURSDAY.  CERTAINLY THE INTENSITY OF
COLD...OR MORE CORRECTLY...LACK OF HEAT...IS MUCH MORE PRONOUNCED
THAN OBSERVED IN THE PAST FEW DAYS...BUT IT MAKES GOOD SENSE GIVEN
THE OVERALL SYNOPTIC PATTERN. A WARMING PATTERN THEN STARTS INTO THE
WEEKEND. MODELS ARE HINTING A SOME LIGHT QPF...PARTICULARLY ACROSS
THE WEST LATE THURSDAY...AND WILL EDGE POPS UPWARD A FEW POINTS BUT
REMAIN WELL BELOW MENTIONABLE THRESHOLDS FOR NOW. AS FCST SOUNDINGS
SHOW LIMITED DEPTH-OF-MOISTURE AND LIMITED UVVS.

&&

.FIRE WEATHER...
TEMPERATURES OF 15-20 DEGREES ABOVE AVERAGE WILL COMBINE WITH 20-30
MPH WINDS AT THE 20 FOOT LEVEL AND MINIMUM RELATIVE HUMIDITIES BELOW
15 PERCENT...PERHAPS EVEN DROPPING INTO THE SINGLE DIGITS...TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE FAR SOUTHERN
PANHANDLE...SOUTH PLAINS...AND MUCH OF THE ROLLING PLAINS. A RED
FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING UNTIL 6 PM THIS
EVENING FOR ALL BUT KENT AND STONEWALL COUNTIES...WHERE A RANGELAND
FIRE DANGER STATEMENT HAS BEEN ISSUED DUE TO WINDS LOOKING TO LIKELY
FALL JUST SHORT OF RED FLAG CRITERIA. FUELS CONTINUE TO DRY WITH ERC
VALUES APPROACHING THE 60-70 RANGE...SO INITIAL SPREAD WILL NOT BE
DIFFICULT TO COME BY. CONDITIONS SHOULD IMPROVE WITH DECREASING
WINDS AND COOLING TEMPERATURES INTO THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  27  58  21  58 /   0   0   0   0   0
TULIA         68  27  58  24  57 /   0   0   0   0   0
PLAINVIEW     68  27  62  25  58 /   0   0   0   0   0
LEVELLAND     68  27  66  24  58 /   0   0   0   0   0
LUBBOCK       69  28  66  25  58 /   0   0   0   0   0
DENVER CITY   68  31  65  25  57 /   0   0   0   0   0
BROWNFIELD    68  29  67  26  58 /   0   0   0   0   0
CHILDRESS     74  31  63  27  57 /   0   0   0   0   0
SPUR          71  30  67  31  59 /   0   0   0   0   0
ASPERMONT     73  32  68  29  59 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>042.

&&

31/26
Hazardous weather outlook, Jan 19, 3:49 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
349 AM CST SUN JAN 19 2014

TXZ021>044-201000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
349 AM CST SUN JAN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER
CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AS
SOUTHWEST WINDS OF 20-30 MPH COMBINE WITH A WARM AND DRY AIRMASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. PLEASE REPORT ANY
OBSERVED WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.